A new study suggests that the use of some antidepressants, particularly SSRIs and SNRIs, may weaken the acute subjective effects of psilocybin in some individuals. The results, which appear in the Journal of Psychopharmacologyindicate that this dampening effect on psilocybin can last for a significant amount of time even after antidepressant medication is stopped.
Psilocybin is a naturally occurring psychedelic compound found in some species of magic mushrooms. Previous research has shown that psilocybin-assisted therapy can have rapid and powerful antidepressant effects. However, it is unclear how psilocybin interacts with antidepressants and other psychotropic medications commonly prescribed to patients with depression and other mental health conditions.
There is conflicting data about the possible impact of antidepressant use on psychedelic effects, said study author Natalie Gukasyan (@N_Gukasyan), assistant professor and medical director at the Johns Hopkins Center for Psychedelic and Consciousness Research.
In summary, some of the existing data suggests that antidepressants can reduce the effects of psychedelics, and that this dulling effect can persist even after the drug is completely out of a person’s system. This has the potential to affect many people who are on antidepressants and may eventually seek out psilocybin if it is approved to treat major depressive disorder or other conditions.
Right now the standard in many clinical trials of psilocybin and other psychedelics is to tape people off their antidepressants before dosing, Gukasyan explained. This can be difficult for some patients, especially those who are more seriously ill. If it turns out that using antidepressants is actually not particularly problematic for blunting psychedelic effects, then those patients could be spared the delay and discomfort involved in tapering off the drug.
On the other hand, psychedelic-assisted therapy is a resource- and time-consuming intervention. If there are found to be significant impacts of antidepressant use, we would like as much information as possible about how to maximize the chances that treatment will be effective. This could mean using a higher dose of a psychedelic for these patients or waiting a longer period of time after stopping treatment.
The researchers conducted a large retrospective survey study to investigate these interactions. The study involved collecting anonymous responses from individuals who had used psilocybin while taking an antidepressant or within two years of stopping antidepressant treatment. The survey was conducted online and participants were recruited through forums, social media platforms, and online communities related to psychedelics and mental health. The final sample included 2,625 participants.
Participants were asked to provide information about their experiences with psilocybin while taking antidepressants, including the type of antidepressant they were taking, the duration of antidepressant use, the form and dose of psilocybin, and the effects it had. tried out. The researchers also collected data on participants’ reports of serotonin syndrome, a potentially life-threatening condition caused by excessive levels of serotonin.
The study results suggest that the use of antidepressant medications, particularly SSRIs and SNRIs, concomitantly with psilocybin (the active compound in magic mushrooms) may weaken the effects of psilocybin in some individuals. However, this effect was only seen in about half of the participants.
About half of people taking an SSRI or SNRI reported less than expected drug effects when taking psilocybin alongside their antidepressant, Gukasyan told PsyPost. Based on anecdotal reports we expected this number to be higher.
The researchers also found that the likelihood of reduced psilocybin effects decreases over time after stopping SSRIs or SNRIs, but this reduction can still be significant up to 1-3 months after stopping. The finding was not strongly influenced by fluoxetine, an SSRI with a long half-life. This suggests that the reduced effects of psilocybin are likely due to long-term changes in the brain rather than the immediate effects of the antidepressant.
Commonly used antidepressants (eg, SSRIs, SNRIs) can be associated with reduced psychedelic drug effects, and this can last as long as 1-3 months after stopping an antidepressant, Gukasyan explained to PsyPost. The effect is less pronounced with antidepressants whose mechanisms do not involve serotonin, such as bupropion (Wellbutrin).
The duration of these effects suggests that this change is mediated by something other than serum drug levels. We suspect it may be related to antidepressant-induced changes in serotonin receptor density, which may take a few months or more to return to higher levels after stopping treatment.
In clinical trials, psilocybin is typically not given to participants taking serotonergic antidepressants due to concerns about reduced efficacy and potential adverse interactions such as serotonin syndrome. However, the study found no strong evidence that higher doses of antidepressants or longer duration of use lead to a greater reduction in the effects of psilocybin.
We also expected that people who took antidepressants for longer periods of time would be more likely to see a reduction in the effects of psilocybin, but we found the opposite: those who reported taking medication for >12 months were less likely compared to those who had been on them for shorter periods of time, Gukasyan said. This may be related to sampling issues (i.e. not enough respondents who had information about using a psychedelic shortly after stopping the drug).
Adverse events from combining psilocybin and antidepressants were rare in the study.
But future studies with larger samples and controlled dosing are needed to confirm the results. Surveys of individuals who attended legal psilocybin retreats and took psilocybin during or after antidepressant discontinuation could provide valuable additional data.
This data was collected from a retrospective survey, i.e. we asked people to think back on psychedelic experiences that may have occurred years ago, so they may be biased in their recollection of the drug’s effects, Gukasyan noted. Another important caveat is that lower-than-expected drug effects may not necessarily mean lower therapeutic value. For example, there was a recent case reported in the American Journal of Psychiatry in which a patient received psilocybin while taking a high dose of trazodone, had no significant acute pharmacological effects, but still had significant improvement in depression afterwards.
The study, Mitigation of the Effects of Psilocybin Mushroom During and After SSRI/SNRI Antidepressant Use, was written by Natalie Gukasyan, Roland R. Griffiths, David B. Yaden, Denis G. Antoine II, and Sandeep M. Nayak.
#Antidepressants #diminish #effects #psilocybin #stopping